A broad range of over-the-counter and prescription weight loss drugs are available to overweight consumers. While diet pills may provide benefits, such as reduced appetite or fat absorption, they may also cause side effects and place your physical and emotional health in danger. If you are taking diet pills and experience adverse symptoms, stop use promptly. To learn safe, effective ways to manage your weight, seek guidance from your doctor or dietitian.
Video of the Day
Many diet pills that promise increased metabolism, energy or reduced appetite contain stimulants which increase blood circulation and, in many cases, your heart rate. Prescription weight loss pills such as phentermine may increase blood pressure and heart rate. Numerous over-the-counter diet pills contain one or more of the following: caffeine, ginseng, guarana, green tea extract or ephedra. These substances also cause increased circulation and may cause side effects similar to phentermine and related drugs. Though the Food and Drug Administration (FDA) banned ephedra-containing diet supplements in 2004 after reports of serious side effects, including heart attack, stroke and death, use and sales have continued illegally. Additional "ephedra-free" supplements have been launched since that act much like ephedrine in your body.
Numerous diet pills work by blocking or reducing fat absorption. Since these drugs interact with your digestive processes, you may experience mild to severe digestive symptoms. Xenical and Alli -- a milder version of Xenical available without a prescription -- for example, may cause anal discharge, gas, frequent bowel movement and/or diarrhea. If you consume greasy or high-fat foods while taking the pills, your chance for developing digestive problems is heightened, according to MayoClinic.com. Abdominal cramps, lethargy and dehydration may also occur, particularly if your diarrhea symptoms are severe. Prescription weight loss pills, such as zonisamide, may cause nausea.
Dependency and Depression
Diet pills of all varieties may have damaging effects on your emotional well-being. According to Phil McGraw, psychologist and author of "Self Matters," you can develop a dependency on over-the-counter and prescription diet pills. Once addicted, you'll likely struggle with emotion issues common to most unhealthy addictions, such as anxiety, shame and, once you stop taking the pills, potentially severe depression. Diet pills containing stimulants may also trigger mood swings, irritability, anxiety, nervousness and depression. If you have a depressive disorder or a history of depression, you may experience worsened symptoms or symptom relapse. Diet pill use may also accompany or increase your risk for an eating disorder, such as anorexia, bulimia or binge eating disorder.
If you take stimulant-based diet pills, you may feel as though you've been drinking excessive amounts of coffee or or energy drinks, depending upon the stimulant content and your personal sensitivity to stimulants. Like coffee and energy drinks, numerous diet pills can keep you up at night or lead to less restful sleep. If a particular diet pills triggers anxiety, nervous thoughts and emotions may prevent sleep. In addition to nighttime frustration, insomnia may cause daytime grogginess, lethargy, depressed mood, irritability, increased appetite and desire for additional stimulants. If you do consume additional stimulants, in pill or beverage form, you may experience worsened, continual sleep problems.